Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 35, NWS Lake Charles, LA

November 20, 2023Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 2:26 PM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2023, 2:26 PM CST (20:26 UTC)
Expired
Nov 20, 2023, 3:00 PM CST
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 31 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 20, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS54 KLCH 202026
TORLCH
LAC079-115-202100-
/O.NEW.KLCH.TO.W.0035.231120T2026Z-231120T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
226 PM CST Mon Nov 20 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northwestern Rapides Parish in central Louisiana...
  North central Vernon Parish in west central Louisiana...

* Until 300 PM CST.

* At 226 PM CST, a severe thunderstorm capable of producing a 
  tornado was located near Hutton, or 5 miles northeast of 
  Kurthwood, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hutton around 230 PM CST.
  Flatwoods around 235 PM CST.
  Lena around 240 PM CST.

This includes Interstate 49 between mile markers 99 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3147 9270 3145 9271 3144 9268 3140 9269
      3140 9267 3136 9264 3130 9312 3137 9313
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3142 9287 3142 9285
      3144 9281 3146 9281 3148 9276 3151 9273
TIME...MOT...LOC 2026Z 248DEG 38KT 3138 9309 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cramer
3 follow-up statements
892 
WWUS54 KLCH 202037
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
237 PM CST Mon Nov 20 2023

LAC115-202046-
/O.CAN.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Vernon LA-
237 PM CST Mon Nov 20 2023

...THE TORNADO WARNING FOR NORTH CENTRAL VERNON PARISH IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
      3140 9269 3140 9267 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3142 9287
      3142 9285 3144 9281 3146 9281 3148 9276
      3151 9273
TIME...MOT...LOC 2036Z 247DEG 37KT 3142 9297 

$$

LAC079-202100-
/O.CON.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
237 PM CST Mon Nov 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CST FOR
NORTHWESTERN RAPIDES PARISH...

At 236 PM CST, a severe thunderstorm capable of producing a tornado 
was located 7 miles west of Flatwoods, or 12 miles west of Lena, 
moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Flatwoods around 240 PM CST.
  Lena around 245 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
      3140 9269 3140 9267 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3142 9287
      3142 9285 3144 9281 3146 9281 3148 9276
      3151 9273
TIME...MOT...LOC 2036Z 247DEG 37KT 3142 9297 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cramer
290 
WWUS54 KLCH 202044
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
244 PM CST Mon Nov 20 2023

LAC079-202100-
/O.CON.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
244 PM CST Mon Nov 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CST FOR
NORTHWESTERN RAPIDES PARISH...

At 243 PM CST, a confirmed tornado was located 5 miles 
north northwest of Flatwoods, moving east at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Lena around 250 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
      3140 9269 3140 9267 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3142 9287
      3142 9285 3144 9281 3146 9281 3148 9276
      3151 9273
TIME...MOT...LOC 2043Z 247DEG 38KT 3145 9288 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Cramer
721 
WWUS54 KLCH 202107
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
307 PM CST Mon Nov 20 2023

LAC079-202117-
/O.EXP.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
307 PM CST Mon Nov 20 2023

...THE TORNADO WARNING FOR NORTHWESTERN RAPIDES PARISH HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
      3140 9269 3140 9267 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3142 9287
      3142 9285 3144 9281 3146 9281 3148 9276
      3151 9273
TIME...MOT...LOC 2107Z 248DEG 38KT 3154 9262 

$$

Cramer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 11:45 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 20, 11:45 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1145 AM CST Mon Nov 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday night)
Issued at 501 AM CST Mon Nov 20 2023

NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and
then near/along the coast is yielding a distinct MSTR gradient
across the area this morning, with SFC dewpoints in the mid 60s over
SE TX and the mid/upper 40s across east central LA.  These values
will continue to rise through the day as the warm front retreats
northward amid increasing southerly flow downstream of an
approaching upper trof and associated SFC low/trailing CDFNT. Along
with warming SFC temperatures (highs reaching the mid to upper 70s),
this will yield a thermodynamic profile characterized by modest CAPE
(~2k J/kg) by this afternoon/early evening.  Meanwhile,
strengthening kinematic fields will result in 0-6km bulk shear of 60-
70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases
with the approaching trof, scattered showers and thunderstorms are
forecast to develop late morning to early afternoon, initially
across SE TX, then further east as the afternoon progresses. CAMs
generally depict more of a cellular rather than linear mode across
our area, though the latter will become more prevalent late this
evening as convection pushes east of our area. Best juxtaposition
of these ingredients and lift will reside across Central LA,
roughly coincident with the SPC enhanced risk area.

Convection will end from west to east as the cold front pushes
through the area this evening, with activity expected to be out of
the area shortly after midnight. Brisk north winds will begin usher
in a much cooler airmass behind the front, with CAA continuing
through the day on TUE.  Cloud cover will linger across the area,
however, as the southern portion of the upper trof cuts off
leaving the area underneath a moist SW flow aloft. Cloudy and cool
will continue on WED.

13

&&

.LONG TERM...
(Thursday through Monday)
Issued at 501 AM CST Mon Nov 20 2023

As mentioned above, the southern portion of the upper trof is
progged to eject out across the NW Gulf Coast region in the THU-
FRI time period, but there are some differences in how this
feature is handled by the global models. The NBM is quite
aggressive in bringing PoPs back to the area, but for this
cycle have scaled them back closer to the previous forecast. Dry
and cool is expected FRI and SAT, with another upper trof bringing
rain chances back SUN and MON.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Mon Nov 20 2023

Ceilings over SETX/SWLA are gradually lowering into the midday
hours across the area with SCT/BKN decks varying between 2000ft
and 7000ft where low level clouds are fewer. Scattered
Thunderstorms are developing over eastern TX with a NNE motion. Overall
BKN to periodic OVC decks will become more prevalent into the
afternoon hours and evening. VFR/MVFR conditions will periodically
deteriorate to IFR or LIFR as VCTS / TSRA begins over western
sites shift east. A series of scattered / broken lines of
thunderstorms will continue lifting from the SW to the NE while
the overall storm pattern gradually shifts eastward throughout the
afternoon / evening hours. Strong low to mid level directional
wind shear in place will help facilitate severe thunderstorms
containing hail, damaging low level gusts. Potential for Tornadoes
does exist through the early evening hours before exiting the LCH
CWA eastern sites by Midnight moving into Tuesday morning.

&&

.MARINE...
Issued at 501 AM CST Mon Nov 20 2023

Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft
Advisories will likely be needed. Offshore flow will gradually
diminish through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  60  42  59 /  70  10  10  10
LCH  54  62  47  59 /  50   0  10  10
LFT  59  64  49  60 /  80  10  10  10
BPT  54  64  47  61 /  30   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...30

In the hours before

Special weather statement, Nov 20, 1:02 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
      3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 1:44 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023

LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...

At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
      3117 9382 3118 9360 3117 9358 3119 9355
      3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023

TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.

&&

LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:47 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:17 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:58 PM CSTSpecial Weather StatementLCHRapides47 min
Nov 20, 3:02 PM CSTSevere Thunderstorm WarningLCHVernon31 min
Nov 20, 3:42 PM CSTSmall Craft AdvisoryLCH41 hr
Nov 20, 3:48 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon57 min
Nov 20, 3:51 PM CSTFlash Flood WarningLCHVernon3 hr
Nov 20, 4:18 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon42 min
Nov 20, 4:25 PM CSTSevere Thunderstorm WarningLCHVernon65 min
Nov 20, 4:50 PM CSTSevere Thunderstorm WarningLCHRapides55 min
Nov 20, 4:53 PM CSTTornado WarningLCHRapides18 min
Nov 20, 5:12 PM CSTTornado WarningLCHRapides, Vernon33 min
Nov 20, 5:41 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.